Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Ovary removal

I have been told that I should stop my HRT patches in preparation for my ovarrian cyst removal op in a few weeks time.  I have stopped 4 weeks ago but feel so miserable would like to now that it really is neccessary or can I continur my HRT. What is the reason for stopping before the Op.  many thanks  Mo
3 Responses
Sort by: Helpful Oldest Newest
106886 tn?1281291572
Hi,

Check to see what you are on as far as the patches go. There are so many items out there and boy, it sure if confusing.

There are certain patches whereby the estrogen in the patch is made from products and then synthesized to act bioidentically in the system.

*****I know that this is controversial but I stand by my belief that the body treats the true bioidentical hormone as it would a hormone that our body once made. Surgically induced women use these to replenish their system with the hormones they have now lost the ability to make for the most part since most of the "female" hormones are made in the ovary (except for estrogen which the body craves but if a source is not readily available, then the body will add fat and store it more efficiently so that they body can have the byproduct from the fat, which is an estrogen called Estrone, but it is considered a harsher estrogen but also, from some more recent news on this, it does not stay long in they body...I am looking into this aspect of Estrone.*****

If you think about it, Insulin is a bioidentical hormone. So if Vitamin D and Melatonin, both of which we, in the US, can buy over the counter. Also, thyroid meds such as Armour (even though it is made from pigs) and also Synthroid, are both bio's.

Back to the patches. Anyway, Vivelle comes to mind as a totally bioidentical patch. But there are many patches that are not treated in the body as bioidentically matched and those are called synthetics. Two of the combipatches are synthetic...one because both the estrogen and the progesterone (more accurately in this case called "progestin) is synthetic. And, then there is another combipatch that is estrodial (a bio) and yet they put in the progestin...not sure why they would want to mess up a good patch, but that is my opinion.

You can patent a synthetic and you cannot patent a bioidentical. Also, the names get mixed up frequently and also, there is much confusion about the drugs (the synthetics) and the hormones (the bios).

HAVING said all of this....to the original poster, I am assuming you are on a synthetic patch either a combination of estrogen and progestin or just estrogen, probably equine, although some synthetic estrogens are made from plant sources but the way they are synthesized in the lab makes it so that they are treated in the body as a synthetic. This is where it gets even more confusing.

But, the thing is, in a synthetic (and I am most familiar with the equine estrogens even though I have never used them) they are ONE molecule off from what our body would recognize as the real deal (as in the bioidentical) but that one molecule can cause all sorts of havoc, including the vein issue you mentioned.

Now, I just wonder if you would have been asked to go off the estrogen if it were a bioidentical. I just don't know. But, hopefully if you had been on estrogen, you would have been balancing it out with Bioidentical Progesterone (I prefer the cream and not the oral, just because so many women I know have had problems tolerating the oral for some reason, but it could be they were given too high a dose at once....not sure).

So, at least when the surgery is over, you could investigate all of this info. It is a huge can of worms...rather, it is a huge topic. Don't let anyone brush you off when you ask about all of this. Research....or come back here :))) we will at least direct you to the research you need to do so that you can arm yourself with the knowledge you need to make an informed decision. And, you might even be teaching your doctor what this is all about. The more I speak with women about all this, the more I hear they are "training" their doctors on the bioidentical hormones.

I have used the bio's for 8 years now.

I have a profile up with some info on books, etc., for research..and also info in a journal article.

Good luck. Oh, and I had the boots, too....all those years ago. Everything went fine. Hoping things go well for you.

Mary
Helpful - 0
282804 tn?1236833591
I know some people don't like those "boot" things, but they put them on me everytime I go to the hospital, cause the nurses know I like them.  It is like a little leg massage, if they put them on right.  Don't know a thing about HRT's but we do have a resident "expert" on bios if you are interested in them.  Good luck with your surgery.  It isn't cancer, but still cysts aren't fun and if you are having lap surgery make sure you do everything you can to expel that air they put in you as quickly as possible so it doesn't get up into your shoulder blades.  That really hurts.
Helpful - 0
41502 tn?1223517053
Studies have shown thar women on hrt are more likely to develop  venous thromboembolism (harmful blood clots). The risk of dvt  (deep vein thrombosis) is increased when you are off your feet after surgery. These clots can also move and cause pulmonary embolism, etc.. It is recommended to be off of hrt for 4-6 weeks before surgery. After you are mobile again, your physician may opt to put you back on them.
The hospital where I had surgery, had boots that "circulated" my legs with alternating pressure. This may be available where you have surgery.(Has nothing to do with the hrt use, but an extra precaution for leg clot prevention).  
Helpful - 0

You are reading content posted in the Ovarian Cancer Community

Popular Resources
Learn how to spot the warning signs of this “silent killer.”
Diet and digestion have more to do with cancer prevention than you may realize
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.